Iron pill-induced mucosal injury of the airways with massive necrosis and stricture of the lower airways is known to occur, but symptomatic injury of the hypopharyngeal mucosa secondary to therapeutic oral iron ingestion has not been described. We report iron-sulfate-induced mucosal injury of the hypopharynx in a patient receiving therapeutic oral iron supplementation. The patient presented with dysphagia when swallowing pills, but not when eating or drinking. Imaging studies and clinical examination revealed an ulcerated and protuberant hypopharyngeal mass. Histology showed mucosal ulceration with deposits of extracellular crystalline iron particles. The histologic changes were identical to those seen in patients with “iron pill” gastritis.
Departments of *Pathology
‡Oncology, The Johns Hopkins Medical Institutions, Baltimore, MD
†Department of Pathology, Chambersburg Hospital, Chambersburg, PA
Correspondence: Peter B. Illei, MD, Department of Pathology, Johns Hopkins Hospital, 401 North Broadway, Baltimore, MD 21231 (e-mail: firstname.lastname@example.org).